Alert archive / Maryland / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Wakefield, VA

May 1, 1997Worcester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at May 1, 1997, 4:47 PM EDT for Worcester County, Maryland. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 4:47 PM EDT (20:47 UTC)
Expired
May 1, 1997, 5:30 PM EDT
In force
43 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Worcester County, MD

The radar

The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:00 PM EDTHail 0.88Newark, MD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 012048 RRA
SVRAKQ
MDC047-012130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT THU MAY 1 1997
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MARYLAND
 
   ...WORCESTER COUNTY
 
AT 445 PM...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL WEATHER
SERVICE RADAR ABOUT 5 MILES SOUTH OF PRINCESS ANNE IN SOMERSET COUNTY.
 
THE STORM WAS MOVING NORTHEAST 45 MPH AND WILL BE ACCOMPANIED BY GUSTY
WINDS OVER 50 MPH AND LARGE HAIL. PERSONS NEAR WHITESBURG AND SNOW HILL
SHOULD TAKE ACTION COVER.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING
...LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY EVEN A TORNADO. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER
THE STORM HAS PALSSED.
 
ALBRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:25 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 1, 2:25 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT THU MAY 1 1997

ATMOS DYNAMICALLY CHARGED FOR DVLPG TSTM ACTIVITY THIS PM. PC-BASED RUC
SFC DATA SHOWS STG THETA-E RIDGE OVR NORTHEAST NC PIEDMONT WITH BEST
PRES FALLS OVER SE VA. ADAP SHOWS LI -4 AND SFC MOIST CONV MAXIMA SW OF
FA. DECENT JET COUPLET WILL CROSS REGION LATE THIS AFTN. DVLPG LN OF
CNVTN NOW OVR FAR WRN FA SHUD INTENSIFY AS IT MOVES FROM PIEDMONT INTO
MORE UNSTABLE AIR EAST OF I-95. LTST 88D VWP SHOWS UNIDIRECTIONAL WINDS
BUT GUD SPEED SHEAR...CONDUCIVE TO BOW ECHO DEVELOPMENT WITH STG WINDS A
PSBLTY.

UPR TROF MVS OFFSHORE TNT. BRIEF FLIRT OF POST-FRONTAL CAA WILL KP WINDS
UP INTO THE EVENING HOURS THEN DIMINISHING AS SFC HIGH MVS CLSR TO FA
TWD MORNING. MSTLY CLR NGT WITH SEASONABLE LOW TEMPS.

FLAT UPR RIDGE WITH RISING HEIGHTS ON FRI MEANS A FINE DAY ON TAP.
MSTLY SUNNY WITH TEMPS NR NORM...WUD LEAN A LTL HIGHER THAN GUID FOR
INTERIOR WITH STG MAY NR FULL SUN. LGT PRES GRAD AS SFC HI PASSES OVHD
MEANS C-BRZ WL KP IT COOLER NR CST.

ANTHR SHARP UPR TROF DIGS INTO MS VLY FRI NT AND SAT. WAA/OVERRUNNING
PATN SETTING UP LATE FRI NGT WITH CHC SPOTTY -DZ/-RA B4 SUNRISE AND
INTO EARLY SAT AM.

STRONG THETA-E RDG SHIFTS TO FA SAT PM WITH DECENT LOW LVL JET. ANTHR
CONVECTIVE AFTN PSBL WITH ANY SUN ADDING TO INSTABILITY. ANTHR WARM
HUMID DAY NONETHELESS WITH GUD CHC AFTN SHRA/TSRA.

CWF: MAY NEED TO KP SCA UP EARLY TNT IN BRIEF CAA EVENT.

RIC...47/74/54/78  0037
ORF...53/67/56/80  1026
SBY...45/70/50/75  1026
ECG...51/70/55/79  2025

CULLEN

In the hours before

Special weather statement, May 1, 3:14 PM EDT, 1 hour 33 minutes before
VAZ063>068-070>100-501-NC012>017-030>032-102-502-504-
MD021>025-501-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT THU MAY 1 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR MUCH OF NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND THE
LOWER MARYLAND COUNTIES UNTIL 9 PM.

LARGE HAIL AND HIGH WINDS ARE ALREADY BEING REPORTED OVER PARTS OF
SOUTH CENTRAL VIRGINIA. THE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
EAST INTO NORTHEAST NORTH CAROLINA...AND EASTERN PORTIONS OF VIRGINIA
AND MARYLAND DURING THE MID TO LATE AFTERNOON HOURS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN
DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER
IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE
THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL
LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION
TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

CULLEN
Special weather statement, May 1, 3:15 PM EDT, 1 hour 32 minutes before
VAZ063>068-070>100-501-NC012>017-030>032-102-502-504-
MD021>025-501-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT THU MAY 1 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR MUCH OF NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND THE
LOWER MARYLAND COUNTIES UNTIL 9 PM.

LARGE HAIL AND HIGH WINDS ARE ALREADY BEING REPORTED OVER PARTS OF
SOUTH CENTRAL VIRGINIA. THE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
EAST INTO NORTHEAST NORTH CAROLINA...AND EASTERN PORTIONS OF VIRGINIA
AND MARYLAND DURING THE MID TO LATE AFTERNOON HOURS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN
DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER
IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE
THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL
LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION
TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

CULLEN
Local storm report, May 1, 4:07 PM EDT, 40 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
407 PM EDT THU MAY 01 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BOYDTON                   VA   2.00 INCH HAIL
05/01/97   MECKLENBURG                    TREE LIMBS DOWN

0318 PM    LAWRENCEVILLE             VA   .75 INCH HAIL
05/01/97   BRUNSWICK
Local storm report, May 1, 4:11 PM EDT, 36 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
411 PM EDT THU MAY 01 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    STONY CREEK               VA   .75 INCH HAIL.
05/01/97   SUSSEX                         WINDS OF 60-70 MPH
                                          REPORTED.
0341 PM    STONY CREEK               VA   50-60 YEAR OLD TREES
05/01/97   SUSSEX                         UPROOTED BY 70 MPH
                                          WINDS.

0401 PM    WAKEFIELD NWSO            VA   1.50 INCH HAIL.
05/01/97   SUSSEX                         HAIL COVERED GROUND
                                          WINDS ESTIMATED AT
                                          50+ MPH.

COBB
Local storm report, May 1, 4:11 PM EDT, 36 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
411 PM EDT THU MAY 01 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    STONY CREEK               VA   .75 INCH HAIL.
05/01/97   SUSSEX                         WINDS OF 60-70 MPH
                                          REPORTED.
0341 PM    STONY CREEK               VA   50-60 YEAR OLD TREES
05/01/97   SUSSEX                         UPROOTED BY 70 MPH
                                          WINDS.

0401 PM    WAKEFIELD NWSO            VA   1.50 INCH HAIL.
05/01/97   SUSSEX                         HAIL COVERED GROUND
                                          WINDS ESTIMATED AT
                                          50+ MPH.

COBB
Local storm report, May 1, 4:15 PM EDT, 32 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
411 PM EDT THU MAY 01 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    STONY CREEK               VA   .75 INCH HAIL.
05/01/97   SUSSEX                         WINDS OF 60-70 MPH
                                          REPORTED.
0341 PM    STONY CREEK               VA   50-60 YEAR OLD TREES
05/01/97   SUSSEX                         UPROOTED BY 70 MPH
                                          WINDS.

0401 PM    WAKEFIELD NWSO            VA   1.50 INCH HAIL.
05/01/97   SUSSEX                         HAIL COVERED GROUND
                                          WINDS ESTIMATED8 AT
                                          50+ MPH.

COBB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:29 PM EDTSevere Thunderstorm WarningAKQSomerset31 min

Nearby

Severe Thunderstorm Warnings in Maryland, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.